Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Pseudo-random numbers. The exact distribution of pairs
HTML articles powered by AMS MathViewer

by U. Dieter PDF
Math. Comp. 25 (1971), 855-883 Request permission


Pseudo-random numbers are usually generated by linear congruential methods. Starting with an integer ${y_0}$, a sequence $\{ {y_i}\}$ is constructed by ${y_{i + 1}} \equiv a{y_i} + r \pmod m, m, a, r$ being integers. The derived fractions ${x_i} \equiv {y_i}/m$ are taken as samples from the uniform distribution on [0, 1). In this paper it is shown that the joint probability distribution of pairs ${x_i},{x_{i + s}}$ can be calculated exactly. Explicit calculations show that this distribution is surprisingly near to the uniform distribution for most ’reasonable’ generators. The best approximation to the uniform distribution on the unit-square is achieved if the continued fraction for ${a^s}$ and m (or ${a^s}$ and m/f) is long.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 60E05
  • Retrieve articles in all journals with MSC: 60E05
Additional Information
  • © Copyright 1971 American Mathematical Society
  • Journal: Math. Comp. 25 (1971), 855-883
  • MSC: Primary 60E05
  • DOI:
  • MathSciNet review: 0298727